Alert archive / New Mexico / Flash Flood Warnings in 2013

Flash Flood Warning 74, NWS Albuquerque, NM

August 11, 2013Roosevelt County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 11, 2013, 12:45 AM MDT for Roosevelt County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2013, 12:45 AM MDT (06:45 UTC)
Expired
Aug 11, 2013, 3:45 AM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Roosevelt County, NM

The radar

The Cannon AFB radar (KFDX), 103 km from the middle of the area, began a volume at 06:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 6.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2013-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2013-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1925 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

891 
WGUS55 KABQ 110645
FFWABQ
NMC041-110945-
/O.NEW.KABQ.FF.W.0074.130811T0645Z-130811T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1245 AM MDT SUN AUG 11 2013

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN ROOSEVELT COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 345 AM MDT

* AT 1243 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR LINGO...OR ABOUT 32 MILES
  SOUTHEAST OF PORTALES. THE STORM PRODUCING VERY HEAVY RAIN WAS     
  NEARLY STATIONARY. RADAR HAS ESTIMATED BETWEEN 3 TO 4 INCHES OF    
  RAIN HAS ALREADY FALLEN OVER THE LAST HOUR...AND 1 TO 3 INCHES OF  
  ADDITIONAL RAINFALL IS LIKELY. THIS WILL IMPACT HIGHWAY 114 AS     
  WELL AS COUNTY ROADS 33 AND 29. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS.

&&

LAT...LON 3364 10337 3376 10336 3383 10327 3392 10304
      3391 10303 3367 10304

$$


34
1 follow-up statement
212 
WGUS75 KABQ 110730
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
130 AM MDT SUN AUG 11 2013

NMC041-110945-
/O.CON.KABQ.FF.W.0074.000000T0000Z-130811T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROOSEVELT-
130 AM MDT SUN AUG 11 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 AM MDT FOR
SOUTHEASTERN ROOSEVELT COUNTY...

AT 127 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING LIGHT TO MODERATE NEAR LINGO...OR 
ABOUT 30 MILES SOUTHEAST OF PORTALES. THE STORM PRODUCING VERY HEAVY 
RAIN WAS DRIFTING TO THE EAST...HOWEVER...ADDITIONAL RAINFALL IS 
POSSIBLE AS STORMS MOVE UP FROM THE SOUTH.  RADAR ESTIMATES BETWEEN 
4 AND 6 INCHES OF RAIN HAS ALREADY FALLEN. FLOODING IS LIKELY ALONG 
HIGHWAY 114 AS WELL AS COUNTY ROADS 33 AND 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BOTH LOCALIZED AND DISTANT HEAVY RAINFALL WILL CREATE SUDDEN AND
DANGEROUS FLOWS IN ARROYOS AND OVER LOW WATER CROSSINGS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...MOVE TO
HIGHER GROUND.

&&

LAT...LON 3364 10337 3376 10336 3383 10327 3392 10304
      3391 10303 3367 10304

$$


34

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 11:41 PM MDT, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 10, 11:41 PM MDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1141 PM MDT SAT AUG 10 2013

.AVIATION...
06Z TAF CYCLE
WIDESPREAD TSRA ACROSS MUCH OF THE AREA ALONG AND SOUTH OF I40 IS
MERGING INTO A LARGE SHIELD OF STRATIFORM RAINFALL SURROUNDING THE
ABQ METRO AREA. ANOTHER LARGE RAIN SHIELD WITH EMBEDDED THUNDER IS
SLIDING NORTHEAST OUT OF SOUTHERN NM WHERE VERY RICH MOISTURE IS
INTERACTING WITH AN UPPER LEVEL WAVE. CONFIDENCE HIGH ON RAINFALL
FOR AREAS ALONG AND SOUTH OF I-40 FOR REST OF TONIGHT...WITH THE
LOWEST CIGS AROUND KROW. MODEL SOUNDINGS INDICATE IFR CONDITIONS
BY MORNING OVER THIS REGION. THICK CLOUD COVER WILL LINGER OVER
THE REGION THROUGH MID MORNING WITH EVEN SOME SHOWERS CONTINUING
OVER THE EASTERN PLAINS. STORMS SHOULD BE LATE TO FIRE UP ACROSS
THE REGION SUNDAY AS HEATING WILL BE HARD TO COME BY UNTIL AFT 21Z.

GUYER

&&

.PREV DISCUSSION...241 PM MDT SAT AUG 10 2013...
CURRENTLY...ACTIVE CONVECTION KICKING OFF IN STYLE THIS
AFTERNOON...WITH COVERAGE WEST AND NORTH EXPANDING EAST AND SOUTH
THROUGH THE DAY. LOCALLY HEAVY RAIN STILL ON TAP FOR THE HEART OF
NORTHERN AND CENTRAL NEW MEXICO WITH FLASH FLOOD WATCH OUT THROUGH
EARLY SUNDAY MORNING TO COVER. UPPER AIR CHARTS DEPICTING RIDGE
CORE OVER THE X IN TEXAS WITH DOME OF SURFACE HIGH PRESSURE
SPRAWLED ACROSS THE STATE IN OTHERWISE VERY WEAK SURFACE PRESSURE
GRADIENT. PATTERN WILL SET UP SLOW MOVEMENT OF THUNDERSTORMS FOR
THE BULK OF THE STATE...WITH SOMEWHAT GREATER NORTHEAST TRANSPORT
FOR STORMS OVER THE NORTHERN AND WESTERN MARGINS OF THE STATE.

MODELS...IN GOOD AGREEMENT ON BASIC STORY THROUGH UPCOMING WORK
WEEK AND FOLLOWING WEEKEND. RIDGE CORE IN SLOW DRIFT TO THE BOOT
HEEL OF SOUTHWEST NEW MEXICO THROUGH TUESDAY AND INTO THE DRAGOON
MOUNTAINS OF SOUTHEAST ARIZONA BY THURSDAY. RIDGE CORE EXPANDS
STEADILY OVER ARIZONA HEADING INTO THE WEEKEND ALLOWING NORTHWEST
FLOW TO PENETRATE THE EASTERN END OF THE STATE AND SHIFTING
CONVECTIVE FOCUS HEADING INTO THE FOLLOWING WORK WEEK.

FOR TONIGHT...TODAYS AFTERNOON CONVECTION WILL ROLL RIGHT ON
THROUGH THE EVENING AND CONTINUE LOCALLY PAST MIDNIGHT. HEAVIEST
RAINFALL FOCUS WILL SHIFT FROM THE HEART OF NEW MEXICO TO THE
SOUTH CENTRAL AND SOUTHWEST MOUNTAINS FOR THE OVERNIGHT...WITH
LOCALLY HEAVY RAINS STILL POSSIBLE. HAVE EXTENDED THE FLASH FLOOD
WATCH ALREADY TIL 6 A.M. SUNDAY MORNING...WITH SOME EXPECTATIONS
THAT NORTHERN ZONES MAY BE TRIMMED OUT OF THE WATCH AROUND
MIDNIGHT TONIGHT WHILE SOUTHERN ZONES CONTINUE TIL DAYBREAK.
TRENDS WILL DICTATE THE OUTCOME AS THE EVENING WEARS ON.

FOR SUNDAY...RIDGE CORE EXPANDING INTO WEST TEXAS AND SOUTHEAST
NEW MEXICO WITH THERMAL LOW REMAINING STRONG OVER THE COLORADO
RIVER VALLEY. SOUTH TO SOUTHEAST FLOW WILL PERSIST OVER THE
STATE...WITH MODEST REDUCTIONS IN THUNDERSTORM INTENSITY OVER THE
NORTH AND CENTRAL...AND SOME CONCENTRATION OF ACTIVITY AND
HEAVIEST RAINFALL OVER THE SOUTH AND WEST. THIS WILL NEED EVALUATION
FOR POSSIBLE FLASH FLOOD WATCH ONCE THE SATURDAY NIGHT ACTIVITY
WINDS DOWN. SHOWER FOCUS OTHERWISE IN OUR FORECAST AREA WILL FAVOR
THE CENTRAL AND WEST...WITH COVERAGE TAPERING OFF IN THE EAST AS
RIDGE CORE BUILDS IN OVERHEAD FROM THE EAST. RAINFALL WILL TAPER
OFF SLOWLY SUNDAY NIGHT HEADING INTO MONDAY MORNING WITH CHANCES
FOR A FEW LOCALLY HEAVY DOWNPOURS AFTER MIDNIGHT.

FOR MONDAY...RIDGE CORE SHIFTING WEST TO OVERSPREAD SOUTHERN NEW
MEXICO...AND THIS WILL HELP RATCHET DOWN THE CONVECTIVE COVERAGE
AND INTENSITIES. HIGH COUNTRY WEST AND CENTRAL...AND THE NORTHERN
MOUNTAINS...WILL BE MOST FAVORED WITH RAINFALL AMOUNTS STARTING TO
TREND LOWER THROUGH MONDAY EVENING. MAXIMUM TEMPERATURES WARMING
SLIGHTLY...BRINGING ALL POINTS TO WITHIN A FEW DEGREES OF MID
AUGUST NORMALS.

FOR TUESDAY...RIDGE CORE SHIFTING WESTWARD TO THE NEW MEXICO BOOT
HEEL...AND RIDGE OVERHEAD WILL PRODUCE ANOTHER DOWN TICK IN
CONVECTIVE COVERAGE AND INTENSITY. AS CORE SHIFTS WEST...SOME
PENETRATION OF UPPER LEVEL NORTHWEST FLOW...AND THE ASSOCIATED
COLD FRONT PULLING OUT OF THE CENTRAL PLAINS INTO NORTHEAST NEW
MEXICO WILL HELP SHIFT COVERAGE OUT OF THE WEST AND INTO THE
NORTHEAST. HEAVIER RAINFALL WILL FAVOR THE SUMMITS AND EASTERN
SLOPES OF THE SANGRE DE CRISTO RANGE AND THE CENTRAL MOUNTAIN
CHAIN...WITH SOME REDUCTIONS IN STORM INTENSITIES OVER THE
CONTINENTAL DIVIDE AND WESTERN MOUNTAINS. EASTERLY FLOW AGAINST
THE CENTRAL MOUNTAINS TUESDAY NIGHT MAY KICK OFF SOME GAP FLOW
INTO THE RIO GRANDE VALLEY OVERNIGHT INTO WEDNESDAY MORNING.

OUTLOOK...WEDNESDAY THROUGH FRIDAY...RIDGE CORE OVER MUCH OF
SOUTHERN NEW MEXICO WEDNESDAY SHIFTING TO SOUTHEAST ARIZONA ON
THURSDAY...AND CORE EXPANDING ACROSS EASTERN ARIZONA AND WESTERN
NEW MEXICO THROUGH FRIDAY. PATTERN WILL CONTINUE CONVECTIVE FOCUS
SHIFT OUT OF THE WEST AND INTO THE EAST ON FRIDAY...BUT WITHOUT A
SIGNIFICANT MOISTURE TAP...MOST OF THE CONVECTION WILL RECYCLE
MOISTURE ALREADY IN PLACE AS PRECIPITABLE WATERS TREND DOWNWARD.
WITH NORTHWEST FLOW ALOFT ESTABLISHED OVER NORTHEAST NEW
MEXICO...A SERIES OF ASSOCIATED COOL PULSES WILL INVADE KEEPING
THESE TEMPERATURES A LITTLE BELOW NORMAL. WARMING TRENDS ELSEWHERE
UNDER THE HEART OF THE RIDGE WILL PERMIT SOME RISES ABOVE MID
AUGUST NORMALS THROUGH THE END OF THE WORK WEEK.

SHY

.FIRE WEATHER...
...FLASH FLOOD WATCH NOW IN EFFECT THROUGH LATE TONIGHT...

VERY ACTIVE DAY IN STORE JUST GETTING UNDERWAY THIS AFTERNOON WITH
SCATTERED STORMS AND ISOLATED STRONG TO SEVERE STORMS FIRING OVER
THE HIGHER TERRAIN EARLY THIS AFTERNOON. STORMS WILL MOVE NORTHEAST
OUT OVER THE VALLEYS AND PLAINS LATE THIS AFTERNOON INTO THIS
EVENING. WEATHER PREDICTION MODELS IN GOOD AGREEMENT THAT A
WIGGLE/SHORT-WAVE TROUGH IN THE SOUTHERLY FLOW ALOFT WILL KEEP
SCATTERED TO NUMEROUS SHOWERS GOING OVER THE SOUTHERN PORTIONS OF
THE FORECAST AREA OVERNIGHT. ANOTHER NIGHT OF VERY GOOD TO EXCELLENT
HUMIDITY RECOVERIES ON TAP AS WETTING RAINS ANTICIPATED FOR MOST
AREAS.

ACTIVE DAY IN STORE AGAIN SUNDAY WITH PLENTY OF RESIDUAL MOISTURE IN
PLACE. NAM ALSO HINTING THAT ANOTHER WAVE IN THE SOUTH/SOUTHWESTERLY
FLOW ALOFT MOVING THROUGH WESTERN SOUTHERN AND WESTERN NM SUNDAY
AFTERNOON AND EVENING. MODELS CONTINUE TO INFUSE SOMEWHAT DRIER AIR
ALOFT FROM THE WEST MONDAY BUT PLENTY OF RESIDUAL MOISTURE AROUND
FOR AT LEAST A SCATTERED CROP OF AFTERNOON CONVECTION WITH A
WESTERLY STEERING FLOW.

DRY AIR CONTINUES TO FILTER IN FROM THE WEST TUESDAY BUT LATEST
MODEL RUNS KEEP PLENTY OF RESIDUAL MOISTURE AROUND FOR SCATTERED
ACTIVITY...FAVORING THE CENTRAL MOUNTAINS CHAIN EASTWARD. BACKDOOR
FRONT WILL ALSO AID IN THUNDERSTORM DEVELOPMENT OVER THE NE AND
EAST-CENTRAL PLAINS TUESDAY AFTERNOON AND EVENING. RETURN SURFACE
FLOW KEEPS THE EAST ACTIVE WEDNESDAY AND POSSIBLY INTO THURSDAY AS
THE WEST CONTINUES TO DRY OUT.

33

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 6 AM MDT SUNDAY FOR THE FOLLOWING ZONES...
NMZ506>509-511-518>526-529-533-537>540.

&&
Hazardous weather outlook, Aug 10, 6:00 AM MDT, 18 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SAT AUG 10 2013

NMZ501>540-111200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES
COUNTY-
600 AM MDT SAT AUG 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND STORMS...SOME WITH HEAVY RAINFALL WHICH COULD LEAD TO
FLASH FLOODING...WILL BE POSSIBLE TODAY AND TONIGHT. HEAVY RAINFALL
WHICH COULD RESULT IN FLASH FLOODING...ALTHOUGH POSSIBLE WITH ANY
STORM...IS MOST LIKELY ALONG AND SOUTH OF INTERSTATE 40. RECENT WILD
FIRE BURN SCARS WILL BE SUSCEPTIBLE TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAIN
SUNDAY...WHICH COULD LEAD TO FLASH FLOODING...ALTHOUGH ATMOSPHERIC
CONDITIONS APPEAR TO BE SOMEWHAT LESS FAVORABLE THAN TODAY. AREAS
FROM THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN TO THE ARIZONA
BORDER LOOK TO HAVE THE BEST POTENTIAL AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS...FLOODING OR ANY
SEVERE WEATHER THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB
SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 6:22 PM MDTAreal Flood AdvisoryABQCatron4 hr
Aug 10, 7:13 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval2 hr
Aug 10, 7:56 PM MDTAreal Flood AdvisoryABQSandoval, Santa Fe2 hr
Aug 10, 9:00 PM MDTAreal Flood AdvisoryABQCatron3 hr
Aug 10, 9:40 PM MDTAreal Flood AdvisoryABQSocorro110 min
Aug 11, 12:11 AM MDTAreal Flood AdvisoryABQRoosevelt2 hr
Aug 11, 2:21 AM MDTAreal Flood AdvisoryABQChaves, Roosevelt114 min
Aug 11, 3:45 AM MDTFlash Flood WarningABQChaves, Roosevelt90 min
Aug 11, 5:22 AM MDTAreal Flood AdvisoryABQChaves, Roosevelt113 min
Aug 11, 4:03 PM MDTAreal Flood AdvisoryABQCatron, Socorro87 min
Aug 11, 4:42 PM MDTAreal Flood AdvisoryABQCatron, Cibola2 hr
Aug 11, 5:54 PM MDTAreal Flood AdvisoryABQMcKinley111 min

Nearby

Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.